Hail, Grant
- When
- May 2, 5:30 PM CST
- Where
- Grant County, 0.86 mi NW of Fennimore
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.990, -90.660
As a line of thunderstorms moved across southwest Wisconsin during the early evening of May 2nd, some of the storms produced hail. Dime sized hail was reported with these storms in Fennimore (Grant County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
As a line of thunderstorms moved across southwest Wisconsin during the early evening of May 2nd, some of the storms produced hail. Dime sized hail was reported with these storms in Fennimore (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 2, 4:45 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 545 PM CDT Wed May 2 2018 .SHORT TERM...(Tonight thru Thursday night) Issued at 248 PM CDT Wed May 2 2018 Main short-term fcst concerns include SHRA/TSRA chances/rain amounts tonight and Thu afternoon/night. 18z data analysis had a weak cold front near a KGRB-KOLZ-KDSM line, oozing slowly south across WI/IA. North of the boundary was a drier/ cooler airmass with dew points falling into the lower 50s and 40s and temps in the mid 50s to 60s. Ahead of the front was a summery airmass with dew points in the upper 50s to mid 60s, temps in the 70s to lower 80s and ML/MU CAPE of 500-1500 j/kg. Front quiet across IA/WI early this afternoon with the front being week and 850-500mb flow paralleling the front. 02.12z model runs initialized well. Solutions quite similar, at least at the large scale, as the SW CONUS mid level low lifts to CO by 12z Thu, to KS/Neb by 00z Fri then opening up/lifting thru the mid/upper MS valley Thu night. Timing/strength detail differences after 00z Fri (NM faster, GEM flatter, more sheared) having an impact on sensible weather Thu night. Short-term fcst confidence is good tonight trending to average by Thu night. For the short-term, lead shortwave energy to ripple out of the western troughing and across IA/southern WI/northern IL tonight. This to enhance lower level flow/lift over the frontal boundary sagging south of the fcst area and increase divergence aloft tonight as a weak sfc wave ripples E-NE along the boundary. PW values south of the boundary around 1.5 inches (1-2 std deviations above normal) along with plenty of CAPE. Model consensus tonight has the highest SHRA/TSRA chances across the south 1/3 of the fcst area, closer to the sfc front, with minimal precip chances north of I-90. Current SHRA/TSRA chances in tonights fcst grids have this well trended. Severe threat with any TSRA tonight looking to be closer to the sfc front south of the area and the CAPE pool, with perhaps an isolated large hail threat as far north as Fayette/Clayton/Grant ctys. TSRA tonight will be capable of heavy rain rates. Shortwave is progressive and greater threat of heavy rain tonight is south of the heavier rain band from Tue night. See hydro section below for more details. A lull in the SHRA/TSRA Thu morning as one wave exits and we wait for the main trough/shortwave to approach/pass later Thu/Thu night. Here's where the model detail differences come into play. Faster/ flatter NAM/GEM keep the sfc front south of the fcst area with a weaker sfc wave tracking E-NE along it. Stronger GFS/ECMWF lift the front north into the fcst area with a stronger sfc wave/low to track along it. End result is GFS/ECMWF further north/heavier with precip across most of the fcst Thu afternoon/night, with SWODY2 reasonable, while NAM/GEM would spread the bulk of the precip south of I-90 with the risk of severe TSRA more south of the fcst area. CAMs/hi-res models split on Thu afternoon/night as well. PW values in the inflow airmass remain in the 1.5 inch range Thu afternoon/night with plenty of CAPE south of the frontal boundary. With the deep synoptic scale lift and high PW values, TSRA will again be efficient rain makers with precip amounts of 1 to 2 inches possible Thu afternoon/night. Already messaging additional rainfall/runoff concerns thru Thu night in current suite of hydro products for high flows/minor flooding on area rivers. .LONG TERM...(Friday through Wednesday) Issued at 248PM CDT Wed May 2 2018 For Friday thru Saturday night: the main fcst concerns this period are SHRA/TSRA chances Sat/Sat night, temperatures each day. Model runs of 02.12z in good agreement for rising hgts over the region on Fri behind the departing trough. Models remain in reasonable agreement for a NW flow shortwave to drop into/across the region Sat/Sat night. Fcst confidence is generally good this period. Hgts rise on Fri, but it's not really shortwave ridging aloft. However it is enough for a break from the rain as weak sfc high pressure and a drier airmass builds in. Model soundings showing mixing to at least 850mb, with mixed 925/850mb temps supporting highs Fri afternoon in the 70s. NW flow wave drops in Sat, with some cooling at 500mb and rather steep sfc-700mb lapse rates. Some timing/detail differences, but potential for 1000+ J/kg MUCAPE Sat afternoon into Sat evening. This with PW values in the 0.75 to 1 inch range and lower level QG/FN convergence lift as the lower level low/trough slides across the region. Consensus 30-50% SHRA/TSRA chances mainly Sat afternoon/night reasonable for now, as are highs Saturday mainly in the 70s ahead of the approaching low. For Sunday thru Wednesday (days 4 to 7): main fcst concerns this period are temperatures Sun-Tue, returning SHRA/TSRA chances on Wed. Medium range model runs of 02.00z/02.12z in good agreement for rising hgts/ridging aloft to build across the Upper Midwest Sun/Mon and into Tue, ahead of a stronger shortwave progged to push thru the western NOAM ridging. Some detail differences as expected but models offering some consensus for the shortwave trough to move into the mid/upper MS valley Wed. Fcst confidence in the day 4-7 period is average to good this cycle. Sun-Tue shaping up to be a dry, quiet, seasonably mild period as Can high pressure settles across the region under the ridging aloft. A bit of cooling behind the Sat/Sat night trough, but consensus of cooler highs for Sun are still in the 60s, near the early May normals. Warming returns Mon/Tue as the high slips east of the area and southerly flow returns. Blend of guidance highs mostly in the low-mid 70s by Tue looks good. Even with the detail differences by day 7, consensus 20-40% SHRA/TSRA chances on Wed as a stronger shortwave trough would be moving across the region appear well trended for now, as do Wed highs about a category above normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 545 PM CDT Wed May 2 2018 Cigs: mostly high/mid level clouds across the TAF sites at early evening, associated with a sfc front to the south an bits of upper level energy. Some suggest that mvfr could inch north tonight as a shortwave rides across the front, but going to hold VFR for now. Sct- bkn high/mid clouds persist Thu, then better chances for mvfr Thu evening as an upper level trough slides across the region. WX/vsby: small cluster of shra/ts advancing east across the area at early evening, and could impact KLSE til about 01z. An additional shra/ts threat toward 06z as a bit of shortwave energy spins across the front hanging out to the south. Going to keep TAFs dry for the moment and monitor. Better shot for scattered shra/ts late Thu afternoon/evening as the aforementioned trough swings through. Winds: baggy gradient across the region will keep winds mostly light and variable tonight, a bit more east but still light for Thu. && .HYDROLOGY...Tonight thru Thursday night Issued at 248 PM CDT Wed May 2 2018 Flood warnings continue along stretches of the Mississippi River. Additional rounds of rainfall are possible, mainly tonight and again later Thu and Thu night. Additional rainfall near/south of Interstate 90 looks to be in the 1 to 2 inch range. Soils across parts of northeast Iowa and far southwest Wisconsin remain on the dry side, with much of the additional rain tonight likely going into the soils. In the roughly 75 mile wide band along the MN/IA border into WI along a Viroqua to WI Dells axis where 1 to 2.5 inches of rain fell Tue night, soils are now on the wet side and additional rain that may fall on this area later Thu/Thu night is likely to create runoff and rises on area rivers. Some rivers that could experience additional rises and flooding would include the Cedar, Root, Upper Iowa, and Kickapoo Rivers. Please see water.weather.gov for the specific river forecast information. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION.....Rieck HYDROLOGY....RRS
Hazardous Weather Outlook National Weather Service La Crosse WI 403 AM CDT Wed May 2 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 403 AM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will be possible along and south of Interstate 90 from late this afternoon into the evening. A few of these storms may produce isolated large hail across parts of northeast Iowa and southwest Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible Thursday afternoon into Thursday night, and again Saturday night. At this time, there is a small risk of severe storms south of Interstate 90 on Thursday afternoon and evening. Water levels will continue to rise along the Mississippi River through the weekend, with minor flooding expected in some areas. Please visit water.weather.gov for the latest river forecast information. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
Special Weather Statement
National Weather Service La Crosse WI
442 PM CDT WED MAY 2 2018
IAZ009-010-019-029-MNZ094-022245-
Winneshiek-Chickasaw-Howard-Fayette-Mower-
442 PM CDT WED MAY 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...FAYETTE...
WINNESHIEK...CHICKASAW AND SOUTHEASTERN MOWER COUNTIES...
At 439 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Le Roy to near Charles City to near
Allison. Movement was east at 60 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Decorah, Oelwein, Cresco, New Hampton, West Union, Nashua, Fayette,
Fairbank, Calmar, Fredericksburg, Le Roy, Ossian, Riceville, Elgin,
Clermont, Elma, Maynard, Lime Springs, Hawkeye and Lawler.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4264 9208 4291 9208 4291 9255 4350 9255
4350 9271 4355 9270 4356 9245 4350 9244
4350 9161 4264 9161
TIME...MOT...LOC 2139Z 271DEG 43KT 4347 9256 4305 9257 4269 9278
JAMSpecial Weather Statement
National Weather Service La Crosse WI
531 PM CDT WED MAY 2 2018
IAZ011-030-WIZ053>055-061-022345-
Clayton-Allamakee-Richland-Vernon-Crawford-Grant-
531 PM CDT WED MAY 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...
At 527 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Mabel to near
Postville to near Maynard. Movement was east at 60 mph.
Winds up to 30 mph and half inch hail are possible with these storms.
Locations impacted include...
Platteville, Prairie Du Chien, Richland Center, Viroqua, Waukon,
Lancaster, Guttenberg, Elkader, Lansing, Boscobel, Fennimore,
Postville, Monona, Muscoda, Strawberry Point, Cassville, McGregor,
Edgewood, La Farge and Garnavillo.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4350 9161 4350 9122 4354 9124 4363 9031
4355 9031 4355 9019 4317 9019 4321 9029
4320 9043 4265 9043 4265 9077 4268 9090
4265 9090 4265 9161
TIME...MOT...LOC 2227Z 266DEG 52KT 4342 9167 4310 9160 4275 9184
JAMThe La Crosse radar (KARX), 102 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751988.